Help! Extreme itching/redness on right arm. Is there anything else I can put on to ease itchiness? (Photo)

I'm 3 weeks post op from arm lift (and implant revision). Problem with right arm from start-- allergic to medipore tape and now extreme redness/itching, which seems to be aggravated by compression sleeves. Currently take Claritin D daily and moisturize with Rose hip oil (recommended scar treatment by my doc). Scar is closed with scabs but unsure what else I can put on it to ease the itchiness. Please help!!

Doctor Answers 9

Rash on arm 3 weeks post op

Congratulations on your surgery, from the photos it looks like you will get a very nice result. The reaction you describe sounds as if you may be sensitive to something topical on the incision. Perhaps the rose hip oil, try stopping this to see if the rash and itching subside. As long as there is no fever, chills, drainage or pain associated with the rash and redness then infection is probably not present. If stopping the topical oil doesn't help, then have your surgeon examine you to make sure everything is healing well. Best wishes.

Post Op arm Lift

Hello,

You should see your doctor and surgeon right away although itching is normal in some patients. What you are describing could be a sign of infection and you may need antibiotics . Please call your surgeon's practice and follow up as soon as possible. Itching is no laughing matter.Itching sensation is carried by the same nerve fibers (so called c-fibers) that cause pain. I personally, on any given day, rather hurt than itch.
Post-operative itching of incisions is absolutely normal. It is cause by the chemical histamine, which is present in healing wounds. It is also present in nettles. Some patients find a lot of relief in just knowing it is a sign of healing and will diminish. Others find even more relief in an over the counter antihistamine such as Zyrtec, Afrin or Allegra which are good for daytime use or Benedryl which is great at bed time because it also has some sedation qualities. There are also prescription medications for recalcitrant itching.
Post-operative all over itching is usually a reaction to a post operative medication. Narcotics such as Percocet and Vicodin also cause histamine release and often an antihistamine helps or changing medication can help. Also, some antibiotics cause itching if a patient is sensitive. In these cases, changing antibiotics usually takes care of the problem.
Another thing that I have found helpful is a topical cream called Caladryl which is a combination or Camomile and Benadryl Cream. Caladryl kept me from going crazy during a hive outbreak about 20 years ago. Don’t put it on your incisions unless you get the okay from the doctor but you can slather it on itchy areas away from the incisions.


Orlando Llorente, MD
Miami Plastic Surgeon
4.6 out of 5 stars 159 reviews

Allergic reaction after surgery.

Thank you for your question.

If the incision does not have any open areas, I would recommend using Cortisone cream on the area of irritation. Also you may want to stop wearing your garment, because that may be adding to the skin reaction at this point. Also, adding some Benadryl into the mix may help instead of taking the Claritin. Good luck with healing.

Francis Johns, MD
Greensburg Plastic Surgeon
4.8 out of 5 stars 60 reviews

Itchiness post arm lift

Thank you for your question and photos! Have you followed up with your surgeon? You should do so to make sure nothing else is going on. Otherwise, this could be just part of the healing process. Depending on how much tissue was removed, the skin could just be very tight and the itching could be from the scar healing and drying out. 
Hopefully your surgeon can see you soon and you will get some relief.
Good luck to you for good continued healing!

Michael K. Obeng, MD, FACS
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 46 reviews

Itching on left arm after brachioplasty

I would certainly be in touch with your doctor's office to ensure that this is not an infection. That said, if it does not,Hydrocortisone cream can help. You can also try taking a certain antihistamine medications. I would absolutely discuss the matter with your doctor.

It is imperative that you seek the advice of a plastic surgeon who is certified by the American Board of Plastic Surgery and has extensive experience in brachioplasty / arm lift.

I wish you the best.

Dr. Gabbay.

Joubin Gabbay, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 18 reviews

Rash three weeks after arm lift surgery

You skin may be tight and itchy due to tension on the scar line and this is a normal part of the recovery process and should resolve soon.  If you surgeon has ruled out any other causes for concern such as infection then you may like to discuss changing the type of topical cream you are using.  Based on your photographs you should achieve a good result from your procedure.

Arm lift rash

You may want to use some Benadryl and hydrocortisone ointment to help relieve the itchiness, but regardless I would recommend a visit to your plastic surgeon to evaluate for infection.  It may also be that you are having a reaction to the oil or even the material of the compression sleeves.  

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 29 reviews

Extreme itching after arm lift

Thank you for asking about your arm lift.

  • I am so sorry about this itching -
  • It sounds as though you may be sensitive to the sleeve material.
  • Ask your surgeon about whether you need to wear the sleeve.
  • Be sure all tape adhesive is entirely off your skin.
  • Do not wash the area with soap.
  • Apply no lotions of any kind - once the skin is sensitized, it may react to everything.
  • And ask your surgeon if it is too early for a topical steroid to calm the skin.
Always see a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes.

Redness

It may be a sign of infection, call your doctor´s office ASAP
It is usually treated with oral antibiotics with no problem

Carlos Castaneda, MD
Mexico Plastic Surgeon
4.7 out of 5 stars 28 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.